Alert archive / New Jersey / Special Weather Statements in 2017
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at May 5, 2017, 11:32 AM EDT for Cumberland County, New Jersey. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2017, 11:32 AM EDT (15:32 UTC)
- Expired
- May 5, 2017, 12:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Philadelphia/Mount Holly
County Cumberland County, NJ
The radar
The Dover AFB radar (KDOX), 58 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 3.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
990
WWUS81 KPHI 051532
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
1132 AM EDT FRI MAY 5 2017
NJZ016>018-021>024-051615-
Salem-Cumberland-Camden-Atlantic-Atlantic Coastal Cape May-Cape
May-Gloucester-
1132 AM EDT FRI MAY 5 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN ATLANTIC...CUMBERLAND...
EAST CENTRAL SALEM...SOUTHEASTERN CAMDEN...SOUTHEASTERN GLOUCESTER
AND NORTHWESTERN CAPE MAY COUNTIES...
At 1131 AM EDT, a strong thunderstorm was located 7 miles west of
North Cape May, or 10 miles northwest of Cape May, moving north at 55
mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Vineland, Millville, Cumberland, Glassboro, Hammonton, Clayton,
Buena, Laurel Lake, Weymouth, Woodbine, Estell Manor, Newfield,
Franklinville, Leesburg, Elwood-Magnolia, Dorothy, Bricksboro,
Fortesque, Eldora and Mauricetown.
Torrential rainfall is also occurring with this storm.
LAT...LON 3901 7496 3909 7490 3916 7489 3917 7490
3919 7497 3919 7503 3922 7503 3921 7510
3918 7515 3924 7518 3970 7515 3961 7463
3897 7496
TIME...MOT...LOC 1531Z 186DEG 47KT 3902 7508
$$
SFJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 5, 9:57 AM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 5, 9:57 AM EDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 957 AM EDT Fri May 5 2017 .SYNOPSIS... Low pressure will track into western Pennsylvania late this afternoon and early this evening, then into western New York early Saturday morning. An associated cold front moves through our region Saturday. This area of low pressure is forecast to meander across southeastern Canada and New England later Saturday into early next week, then it may shift offshore Wednesday before perhaps drifting westward some Thursday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... An area of low pressure currently located near the Ohio/West Virginia border will slowly move northeastward into western Pennsylvania through today. An associated warm front is slowly lifting toward southern Delaware and Maryland this morning, and is expected to slowly lift across the area during the afternoon. It may take until the very late afternoon before it clears the entire area, if it does at all. Plenty of moisture is riding up over the warm front withing the south-southwest flow aloft. With several short wave/vorticity impulses moving across the area this morning into this afternoon, there will continue to be areas of moderate to heavy rain, with occasional thunderstorms this morning into the early afternoon. The heaviest and steadiest rainfall associated with the stronger of the short waves is moving into the Delmarva this morning. This will lift northward across the remainder of the area through the rest of the morning and into the afternoon. As the steady rain is forecast to begin sliding to our east during the afternoon leaving clouds and showers in its wake. Drying at the mid levels, especially over eastern Pennsylvania and the upper Delmarva, should cause a modest increase in instability. The resulting low CAPE and high shear environment may lead to the development of thunderstorms with a marginal risk for severe weather. Rainfall totals by the end of the day should range generally from 0.75 to 1.50 inches in our region with locally high amounts possible. Based on antecedent conditions we should be able to handle these amounts with little more than some flooding in areas of poor drainage and ponding of water on roadways. An east wind this morning will shift to the southeast and south following the passage of the warm front. Speeds are forecast to favor the 10 to 20 MPH range with gusts into the 20s. Temperatures will likely remain relatively stable until the warm front arrives. Readings should then increase with highs anticipated to range from around 60 in the Poconos and far northern New Jersey to the middle 70s in central and southern Delaware and in the adjacent counties of eastern Maryland. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/... The initial mid level low is expected to fill this evening with another mid level low developing in the Lake Huron vicinity tonight. The surface low is forecast to drift from western and central Pennsylvania into western and central New York. Low level moisture will continue to linger in our region. As a result, we are anticipating a mostly cloudy sky along with some rain shower activity. The wind is forecast to remain from the south for tonight around 10 to 15 MPH. Temperatures will stay rather mild with lows generally in the 55 to 60 degree range. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Summary...Blocking pattern results in cooler weather and at times unsettled. Synoptic setup...A significant closed low is forecast to be entrenched across the East through this entire time frame, as a blocking pattern is established. This will result in the center of the closed low meandering some as pockets of energy rotate around it. The timing of these pieces of energy are of lower confidence, however they may enhance the shower threat some especially Saturday. There could even be some snowflakes mixed in over the higher terrain of the southern Poconos Sunday night into Monday. We used a blend of model guidance and continuity for Saturday through Sunday night, then an even blend of continuity and the 00z WPC Guidance thereafter. Some adjustments were then made following additional collaboration with our neighboring offices. For Saturday and Sunday...A pronounced closed low is forecast to be centered just to our west Saturday, which then meanders up across New York State and adjacent Ontario Canada. There is plenty of short wave energy rotating around this closed low, however a good amount of it is more channelized. Surface low pressure will tend to track into southeastern Canada Saturday with a cold front moving through followed by a surface trough. There will be showers across the area Saturday, however these may be more focused in eastern Pennsylvania to northwestern New Jersey as these areas are closer to the cold core aloft. If there is enough heating (breaks of sunshine), then some low-topped convection cannot be ruled out. The showers should diminish early Saturday evening as they probably are mostly driven by daytime heating, then any shower Sunday may end up spotty with potentially less forcing overall. It will be cooling each day along with a brisk southwest wind shifting to the west-northwest. It is possible some wet snowflakes mix in with any rain showers in the higher terrain of the Poconos later Sunday night. Temperatures should drop into the 30s west of I-95 Sunday night, with near freezing temperatures in parts of the Poconos. Some wind may hold on to prevent frost from occurring. For Monday and Tuesday...A blocking pattern will keep a closed low anchored over the Northeast, although with short wave energy continuing to rotate around it the center of the closed low will wobble around. The cold air aloft may continue to provide enough instability during the daylight hours for a few showers to develop. This may be across our northern areas closer to the center of the closed low, with any development mostly in the afternoon and early evening. The presence of a potent closed low overhead with the associated cold air aloft should lead to additional cloud cover during the heating of the day. There could be some wet snowflakes mixed in to start Monday morning in the higher elevations of the Poconos. For Wednesday and Thursday...The center of the closed low may wobble south some during Wednesday before shifting offshore. This should keep surface low pressure offshore, although some guidance wants to shift the surface low westward some later Wednesday and Thursday. This is not anticipated to make it this far west given some ridging trying to build into the Ohio Valley as the flow aloft starts to open up some. While a few showers cannot be ruled out Wednesday during peak heating, it appears as of now that this time frame is mainly dry. We should see some temperature moderation especially Thursday. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. IFR conditions in periods of moderate to heavy rain will continue through the remainder of the morning and into the early afternoon. Some isolated thunderstorms will also be possible. Winds will be gusty around 20-25 knots at times The main area of rain is expected to move to the east and northeast and away from our TAF sites this afternoon. However, clouds and showers are expected to linger into tonight. Flight categories should vary between IFR and MVFR with some periods of VFR possible, as well. There is a chance of afternoon thunderstorms, mainly around KILG, KPHL, KRDG, KABE and points to the west. However, their potential is too low to include in the TAFs at this time. The wind will be from the east around 8 to 14 knots this morning with gusts near 20 knots. The wind direction is forecast to shift to the southeast and south as a warm front lifts slowly through our region from about mid morning to mid afternoon. A south wind around 8 to 14 knots is anticipated for tonight. OUTLOOK... Saturday and Sunday... MVFR ceilings at times especially Saturday along with some showers. Mostly VFR Sunday however cannot rule out a few showers especially during the afternoon and early evening. South to southwest winds 10-15 knots with gusts up to 25 knots, becoming west-northwest during Sunday. The strongest winds should be during the daylight hours. Monday and Tuesday...Generally VFR. A few showers possible mainly each afternoon and early evening. Northwest to north winds 10-15 knots, and possibly gusty during the daylight hours. && .MARINE... We've upgraded the Delaware Bay to a Gale Warning for the remainder of the morning into this afternoon. Winds have been gusting 35-40 knots at times outside of convective activity and will likely continue into the afternoon. The Small Craft Advisory remains in effect for the remainder of the waters. The wind is anticipated to be from the east this morning becoming southeast as the day progresses. A southerly wind is likely for tonight. Wind speeds will favor the 15 to 20 knot range with gusts of 25 to 30 knots, except gusts 35-40 knots on the Delaware Bay. Periods of rain and occasional thunderstorms are possible into this afternoon. Higher winds and waves are possible with heavier showers and thunderstorms. Low pressure is forecast to moves from eastern Kentucky and West Virginia this morning to western and central New York State tonight. The low is expected to pull a warm front over the coastal waters of Delaware and New Jersey today. Wave heights on our ocean waters will likely build to 6 to 9 feet and waves on Delaware Bay should build to 2 to 5 feet. OUTLOOK... Saturday and Sunday...A Small Craft Advisory remains in effect through 6 PM Saturday. There is a chance of some near gale force gusts early Saturday morning, however this is lower confidence. The winds are expected to diminish later in the day Saturday and especially at night, and seas should be subsiding gradually Saturday night into Sunday. As a result, the Small Craft Advisory may need to be extended at least through Saturday night mainly for the ocean zones. Monday and Tuesday...Wind gusts may be near 25 knots Monday, otherwise below advisory criteria. The seas could be near 5 feet to start on the ocean zones, however overall these should be subsiding some through Tuesday. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...Small Craft Advisory until 6 PM EDT Saturday for ANZ450>455. Gale Warning until 6 PM EDT this evening for ANZ430-431. && Synopsis...Gorse Near Term...Iovino/Robertson Short Term...Iovino Long Term...Gorse Aviation...Gorse/Iovino/Robertson Marine...Gorse/Iovino/Robertson
Hazardous weather outlook, May 5, 9:57 AM EDT, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 957 AM EDT Fri May 5 2017 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-061400- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 957 AM EDT Fri May 5 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. Moderate to heavy rainfall today are currently forecast to produce rainfall amounts of 0.75 to 1.50 inches but isolated higher amounts are possible. Some flooding may develop, particularly in urban and poor drainage areas, if the localized heavier rainfall amounts occur. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ450>455-061400- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 957 AM EDT Fri May 5 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Thunderstorms may produce locally higher winds in excess of 35 knots. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A brief period of gales are possible early Saturday morning, however this is of lower confidence. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-061400- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 957 AM EDT Fri May 5 2017 ...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Delaware Bay Waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A brief period of gales are possible early Saturday morning, however this is of lower confidence. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 5, 11:22 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1122 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM MARINE TSTM WIND SEASIDE HEIGHTS 39.94N 74.08W
05/05/2017 M39 MPH OCEAN NJ WEATHERFLOW
&&
EVENT NUMBER PHI1700653
FRANCKLocal storm report, May 5, 11:23 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1123 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 AM MARINE TSTM WIND LONG BEACH PARK 39.72N 74.13W
05/05/2017 M44 MPH OCEAN NJ WEATHERFLOW
&&
EVENT NUMBER PHI1700654
FRANCKLocal storm report, May 5, 11:24 AM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1124 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 AM MARINE TSTM WIND LONG BEACH PARK 39.72N 74.13W
05/05/2017 M52 MPH OCEAN NJ WEATHERFLOW
&&
EVENT NUMBER PHI1700655
FRANCKLocal storm report, May 5, 11:25 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1125 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 AM MARINE TSTM WIND OCEAN CITY 39.27N 74.60W
05/05/2017 M39 MPH CAPE MAY NJ WEATHERFLOW
&&
EVENT NUMBER PHI1700656
FRANCKLocal storm report, May 5, 11:32 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1132 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 AM MARINE TSTM WIND SHIP JOHN SHOAL NOS 39.30N 75.38W
05/05/2017 M39 MPH ANZ430 NJ NOS PLATFORM
&&
EVENT NUMBER PHI1700657
FRANCKSpecial weather statement, May 5, 11:32 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1132 AM EDT FRI MAY 5 2017
NJZ016>018-021>024-051615-
Salem-Cumberland-Camden-Atlantic-Atlantic Coastal Cape May-Cape
May-Gloucester-
1132 AM EDT FRI MAY 5 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN ATLANTIC...CUMBERLAND...
EAST CENTRAL SALEM...SOUTHEASTERN CAMDEN...SOUTHEASTERN GLOUCESTER
AND NORTHWESTERN CAPE MAY COUNTIES...
At 1131 AM EDT, a strong thunderstorm was located 7 miles west of
North Cape May, or 10 miles northwest of Cape May, moving north at 55
mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Vineland, Millville, Cumberland, Glassboro, Hammonton, Clayton,
Buena, Laurel Lake, Weymouth, Woodbine, Estell Manor, Newfield,
Franklinville, Leesburg, Elwood-Magnolia, Dorothy, Bricksboro,
Fortesque, Eldora and Mauricetown.
Torrential rainfall is also occurring with this storm.
LAT...LON 3901 7496 3909 7490 3916 7489 3917 7490
3919 7497 3919 7503 3922 7503 3921 7510
3918 7515 3924 7518 3970 7515 3961 7463
3897 7496
TIME...MOT...LOC 1531Z 186DEG 47KT 3902 7508
SFJThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:36 AM EDT | Special Marine Warning | PHI | 39 min | |
| May 5, 9:12 AM EDT | Special Weather Statement | PHI | Camden, Gloucester, Salem | 33 min |
| May 5, 9:13 AM EDT | Special Marine Warning | PHI | 62 min | |
| May 5, 9:30 AM EDT | Special Weather Statement | PHI | Atlantic | 30 min |
| May 5, 9:46 AM EDT | Special Marine Warning | PHI | 59 min | |
| May 5, 9:50 AM EDT | Gale Warning | PHI | 6 hr | |
| May 5, 9:56 AM EDT | Special Marine Warning | PHI | 64 min | |
| May 5, 10:00 AM EDT | Special Weather Statement | PHI | Burlington, Ocean | 45 min |
| May 5, 10:11 AM EDT | Special Marine Warning | PHI | 64 min | |
| May 5, 10:33 AM EDT | Special Weather Statement | PHI | Monmouth, Ocean | 42 min |
| May 5, 10:38 AM EDT | Special Marine Warning | PHI | 37 min | |
| May 5, 10:47 AM EDT | Areal Flood Advisory | PHI | Atlantic, Burlington, Ocean | 4 hr |
| May 5, 10:48 AM EDT | Special Weather Statement | PHI | Atlantic | 27 min |
| May 5, 11:00 AM EDT | Special Marine Warning | PHI | 60 min | |
| May 5, 11:14 AM EDT | Areal Flood Advisory | PHI | Gloucester, Salem | 4 hr |
| May 5, 11:18 AM EDT | Special Marine Warning | PHI | 27 min | |
| May 5, 11:20 AM EDT | Areal Flood Advisory | PHI | Middlesex, Monmouth | 5 hr |
| May 5, 11:21 AM EDT | Special Weather Statement | PHI | Monmouth, Ocean | 54 min |
| May 5, 11:33 AM EDT | Areal Flood Advisory | PHI | Atlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 5 more | 4 hr |
| May 5, 11:54 AM EDT | Special Marine Warning | PHI | 66 min | |
| May 5, 12:45 PM EDT | Special Weather Statement | PHI | Monmouth, Ocean | 45 min |
| May 5, 12:53 PM EDT | Special Marine Warning | PHI | 67 min | |
| May 5, 12:54 PM EDT | Flash Flood Warning | PHI | Monmouth, Ocean | 4 hr |
| May 5, 1:02 PM EDT | Areal Flood Advisory | PHI | Hunterdon, Mercer, Middlesex, Morris, Somerset, Sussex | 4 hr |
| May 5, 9:00 AM EDT | Severe Thunderstorm Warning | PHI | Caroline, Cecil, Kent, Queen Anne's, Talbot | 60 min |
| May 5, 10:00 AM EDT | Severe Thunderstorm Warning | PHI | Caroline, Cecil, Kent, Queen Anne's | 45 min |
| May 5, 11:00 AM EDT | Special Weather Statement | PHI | Sussex | 60 min |
Nearby
Special Weather Statements in New Jersey, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.